Aggrenox (generic: aspirin/dipyridamole) is a prescription medication used to lower the risk of stroke in people who have had a "mini-stroke" (transient ischemia attack) or stroke due to a blood clot.
Aggrenox is a single capsule containing two drugs, aspirin and dypiridamole. Aggrenox belongs to a group of drugs called antiplatelet agents. Platelets normally stick together to form blood clots when blood vessels are damaged. These clots can sometimes block blood vessels and cause a stroke. Aggrenox works by keeping the platelets from sticking together.
Aggrenox comes in capsule form and is usually taken by mouth twice daily, with or without food.
Common side effects of Aggrenox include headache, indigestion, nausea, and diarrhea.
Aggrenox is used to lower the risk of:
- stroke in people who have had a "mini-stroke" (transient ischemia attack or TIA)
- stroke due to a blood clot
Aggrenox can cause serious side effects including bleeding, chest pain, and liver problems. See "Drug Precautions".
The most common side effects of Aggrenox are headache, upset stomach, and diarrhea.
Some people have more headaches when they first start taking Aggrenox. This side effect usually goes away. If headaches become severe your doctor may change the instructions for taking Aggrenox.
Tell your doctor about all the medicines you take including, prescription and non-prescription medicines, vitamins, and herbal supplements. Especially tell your doctor if you take:
- blood thinner medications including Coumadin, Heparin, Lovenox, Plavix, Ticlid, Pradaxa, and Xarelto
- medicines for high blood pressure, irregular heart beat, or heart failure
- ACE inhibitors such as benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), quinapril (Accupril), ramipril (Altace), and trandolapril (Mavik)
- beta-blockers such as acebutolol (Sectral), atenolol (Tenormin), betaxolol (Kerlone), bisoprolol (Zebeta), carteolol (Cartrol), carvedilol (Coreg), labetalol (Normodyne), metoprolol (Lopressor), nadolol (Corgard), penbutolol (Levatol), pindolol (Visken), propranolol (Inderal), sotalol (Betapace), and timolol (Blocadren)
- acetazolamide (Diamox)
- seizure medicines (Valproic Acid, phenytoin)
- methotrexate sodium [Trexall]
- medicine for Alzheimer's disease
- a water pill (diuretic)
- non-steroidal anti-inflammatory drug (NSAIDS) such as ibuprofen (Advil, Motrin), naproxen (Aleve) and others. medicine for diabetes
- probenecid (Probalan, Col-Probenecid)
This is not a complete list of Aggrenox drug interactions. Ask your doctor or pharmacist for more information.
Aggrenox contains aspirin. Because of the risks associated with aspirin you should not take Aggrenox if you:
- are allergic to any of the ingredients in Aggrenox or if you are allergic to non-steroidal anti-inflammatory drugs (NSAIDS).
- have asthma in combination with runny nose and nasal polyps.
- are in the third trimester of pregnancy.
- are a child or teenager with viral illness and increased risk of Reye's syndrome.
- have a history of stomach ulcers.
- consume 3 or more alcoholic drinks every day.
You may bleed more easily while taking Aggrenox. Bleeding may occur in the brain. Get emergency medical help right away if you have any of these symptoms:
- severe headache with drowsiness
- confusion or memory change
- pass out (become unconscious)
Avoid drinking alcohol while you are taking this medication. Alcohol may increase your risk of stomach bleeding. Get medical help right away if you experience any of the following symptoms of bleeding in your stomach or intestine:
- stomach pain
- heartburn or nausea
- vomiting blood or vomit looks like "coffee grounds"
- red or bloody stools
- black stools that look like tar
Tell your doctor if you have new chest pain or have any change in your chest pain during treatment with Aggrenox.
Aggrenox has caused increased liver problems including liver failure. Tell your doctor if you have any of these symptoms of a liver problem while taking Aggrenox:
- loss of appetite
- pale colored stool
- stomach area (abdomen) pain
- yellowing of your skin or whites of your eyes
- dark urine
Medicines can interact with certain foods. In some cases, this may be harmful and your doctor may advise you to avoid certain foods. In the case of Aggrenox there are no specific foods that you must exclude from your diet when receiving Aggrenox.
Before receiving Aggrenox, tell your doctor about all of your medical conditions including if you:
- have stomach ulcers
- have a history of bleeding problems
- have kidney or liver problems
- have myasthenia gravis
- have any other medical conditions
Tell your doctor if you are pregnant or breastfeeding.
Tell your doctor about all the medicines you take including prescription and non-prescription medicines, vitamins, and herbal supplements.
Before taking Aggrenox, tell your doctor if you are pregnant or plan to become pregnant. Aggrenox can harm your unborn baby, especially if you take it in the last (third) trimester of pregnancy. You should not take Aggrenox during pregnancy without first talking to your doctor. Tell your doctor right away if you become pregnant while taking Aggrenox.
Before taking Aggrenox, tell your doctor if you are breastfeeding or plan to breastfeed. Aggrenox can pass into your milk and may harm your baby.
Aggrenox comes as a capsule to be taken by mouth, usually twice daily. It can be taken with or without food. Swallow Aggrenox whole. Do not crush or chew Aggrenox capsules. If you miss a dose, take your next dose at the usual time. Do not take two doses at one time.
Take Aggrenox exactly as prescribed. Follow the directions on your prescription label carefully.
The recommended dose of Aggrenox is one capsule taken by mouth twice daily, one in the morning and one in the evening.
If you take more Aggrenox (overdose) than prescribed, call your healthcare provider or Poison Control Center, or get emergency help right away.
Aggrenox is available in hard gelatin capsules each containing 25 mg immediate-release aspirin and 200 mg extended release dipyridamole.
Active Ingredients: dipyridamole in an extended-release form and aspirin
Inactive Ingredients: acacia, aluminum stearate, colloidal silicon dioxide, corn starch, dimethicone, hypromellose, hypromellose phthalate, lactose monohydrate, methacrylic acid copolymer, microcrystalline cellulose, povidone, stearic acid, sucrose, talc, tartaric acid, titanium dioxide and triacetin. Each capsule shell contains gelatin, red iron oxide and yellow iron oxide, titanium dioxide, and water.
- Store Aggrenox at room temperature away from excess light and moisture. Do not store Aggrenox capsules in the bathroom.
- Safely throw away medicine that is out of date or no longer needed. Keep Aggrenox and all medicines out of the reach of children.